Colorado, 2025

Damaging Winds in Colorado, July 6, 2025

July 6, 2025 · NWS GLD · 3 events in 3 counties and zones

A cluster of storms developed across eastern Colorado and led to severe wind gusts in Yuma, Cheyenne and Kit Carson counties with the strongest being 67 mph at the Burlington Airport (ITR).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of storms developed across eastern Colorado and led to severe wind gusts in Yuma, Cheyenne and Kit Carson counties with the strongest being 67 mph at the Burlington Airport (ITR).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 4:01 PM MST, 3 hours 19 minutes earlier. Its key messages:

  • Severe thunderstorms remain possible during the late afternoon and evening hours today and Monday.
  • Remaining mild throughout with highs around the low 90s.
Area forecast discussion, Jul 6, 4:01 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
501 PM MDT Sun Jul 6 2025

.KEY MESSAGES...

- Severe thunderstorms remain possible during the late
  afternoon and evening hours today and Monday.

- Remaining mild throughout with highs around the low 90s.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 100 PM MDT Sun Jul 6 2025

Update: Morning convection in northern Nebraska has persisted
and progressed southeast into central Nebraska early this
afternoon. At 1 pm MDT, outflow associated with this convection
was located ~20 miles south of I-80 (south of a line from North
Platte to Lexington and Kearney).. and was making slow
southward progress toward Red Willow/ Hitchcock counties. If
convection continues to develop southward along the
aforementioned outflow, it would alter environmental conditions
over portions of southwest Nebraska.. the impact of which could
be detrimental or beneficial to severe weather potential later
this evening.

The Tri-State area remains situated in a weak forcing regime,
on the northern periphery of an upper level ridge (anchored over
northern Mexico and the Southern Plains), in W to WSW flow
aloft. Weak lower tropospheric flow (<= 15 knots from the
surface to 500 mb) persists.. with stronger flow confined to the
200-300 mb level (~25-35 KFT AGL). Another complex, challenging
convective forecast. Complicating factors include, but are not
limited to: lingering mesoscale features from antecedent
convection (e.g. a prominent MCV near Lamar, CO at 15 UTC) and
ongoing convection with a remnant MCS in northern Nebraska
(between Gordon/KGRN and Valentine/KVTN at 15 UTC). Weak, ill-
defined upper level forcing persists nearby and upstream/west of
the Goodland county warning area (i.e. no appreciable or
readily apparent features in WV imagery or SPC mesoanalysis data
at 15 UTC).

Recent 12Z runs of the HRRR and NAM NEST suggest a scenario
roughly similar (more robust, perhaps) to what was observed
yesterday, i.e. scattered convection develops along portions of
the Colorado Front Range, Cheyenne Ridge and Palmer Divide at
peak heating and activity grows upscale into clusters and
progresses/propagates E-ESE into the Goodland county warning
area during the late afternoon and evening (~23-06 UTC,
beginning ~5 pm MDT, ending ~12 am MDT). If this is the case,
damaging winds would likely be the primary hazard. Environmental
conditions appear roughly analogous to yesterday.. e.g. the
presence of an elevated mixed layer, seasonably strong DCAPE,
marginal-moderate diurnal destabilization (500-1500 J/kg MLCAPE)
and effective deep layer shear of similar magnitude (~25-35
knots). 15 UTC observational data and mesoanalysis trends
suggest that outflow emanating from ongoing convection /remnant
MCS/ in northern Nebraska may stall near, or just north, of the
I-80 corridor in western Nebraska this afternoon, where moisture
pooling in vicinity of the stalled convergence zone may
facilitate moderate to strong destabilization (2000-2500 J/kg
MLCAPE).. and a more robust, organized damaging wind potential
may exist. With this in mind, locations along and north of
Highway 36 (or along and north of a line from Idalia to St.
Francis, Atwood, Oberlin and Norton) appear to be most at-risk
for severe weather late this afternoon and evening.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 100 PM MDT Sun Jul 6 2025

Mon: Guidance indicates relatively little change in the 'big
picture', i.e. the Tri-State area will remain in a weak forcing
regime on the northern periphery of an upper level ridge
(anchored over the Southern Plains and northern Mexico) in WSW
flow aloft. Convective development, coverage and evolution in
the Goodland county warning area may, once again, be influenced
(directly or indirectly) by upstream and/or antecedent
convection. Bottom line, low confidence persists with regard to
severe weather specifics (convective mode, coverage,
evolution).. similar to the past few days.

Tue-Sun: Long range guidance indicates that ridging aloft will
prevail over the southern CONUS, and that the Tri-State area
will remain situated on the northern periphery of the ridge, at
or near the southern fringe of the mid-latitude westerlies.
Broadly speaking, expect near to above average temperatures and
a daily potential for late aft-eve convection (mainly in
climatologically favored locations downstream of the Colorado
Front Range).. depending on the orientation of the ridge and
proximity of the mid-latitude westerlies.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 500 PM MDT Sun Jul 6 2025

Aside from a potential for thunderstorms late this afternoon
and evening (~00-06Z Mon), VFR conditions and light winds will
otherwise prevail. Surface wind gusts at or above 50 knots are
possible with any storms. Gusty/erratic winds are also possible
in vicinity of any decaying showers/storms late this evening and
overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Vincent
Hazardous weather outlook, Jul 6, 6:18 PM MST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
718 PM MDT Sun Jul 6 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
718 PM MDT Sun Jul 6 2025 /818 PM CDT Sun Jul 6 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Severe Thunderstorm Watches remain in effect for most of the area.
Large hail up to 2.5", 75 mph wind gusts, and a brief tornado remain
possible through the evening and early night hours.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Another round of severe storms is likely late Monday afternoon and
evening. Damaging winds will continue to be the primary hazard.
Large hail, an isolated tornado and flash flooding are also
possible.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather are appreciated!

In the hours before

Local storm report, Jul 6, 5:38 PM MST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
638 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             Haigler                 40.01N 101.94W
07/06/2025  M0.25 Inch       Dundy              NE   Trained Spotter

            Trained spotter reports pea sized hail.

&&

KAK
Local storm report, Jul 6, 5:48 PM MST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
648 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     Hail             Haigler                 40.01N 101.94W
07/06/2025  M1.50 Inch       Dundy              NE   Trained Spotter

            Trained spotter reports hail ranging from 1
            to 1.5 inches in size.

&&

KAK
Local storm report, Jul 6, 5:51 PM MST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
651 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     Hail             Haigler                 40.01N 101.94W
07/06/2025  E1.75 Inch       Dundy              NE   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, Jul 6, 6:43 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
743 PM MDT Sun Jul 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     Oakley                  39.13N 100.85W
07/06/2025                   Logan              KS   Trained Spotter

            Spotter reports 2 inch green tree limb down
            in Oakley. Time estimated from radar.

&&

KAK
Special weather statement, Jul 6, 7:15 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
815 PM MDT Sun Jul 6 2025

COZ090-091-070245-
Kit Carson County CO-Yuma County CO-
815 PM MDT Sun Jul 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES THROUGH 845 PM MDT...

At 815 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Cope, or 21 miles north of Stratton, moving southeast
at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern Yuma
and north central Kit Carson Counties, including the following
locations... Joes and Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 3957 10293 3957 10280 3983 10280 3986 10279
      3968 10225 3938 10262 3952 10295
TIME...MOT...LOC 0215Z 335DEG 45KT 3961 10267

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 6, 7:17 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
817 PM MDT Sun Jul 6 2025

COZ092-070245-
Cheyenne County CO-
817 PM MDT Sun Jul 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 845 PM MDT...

At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Kit Carson, or 34 miles west of Cheyenne Wells, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado, including the following
locations... Wild Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3875 10316 3887 10298 3863 10252 3861 10254
      3861 10305 3869 10317
TIME...MOT...LOC 0216Z 305DEG 30KT 3873 10298

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trigg

The radar

The Goodland radar (KGLD), 86 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 6, 7:20 PM MST
Where
Yuma County, 2.92 mi E of Joes
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.657, -102.626

Mesonet station KRK01 3 E Joes 2 reported the wind gust.

Thunderstorm Wind, Cheyenne

When
July 6, 7:29 PM MST
Where
Cheyenne County, 1.76 mi WSW of Kit Carson
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.760, -102.810

Mesonet station UP729 0.5 W Kit Carson reported the wind gust.

Thunderstorm Wind, Kit Carson

When
July 6, 8:06 PM MST
Where
Kit Carson County, 4.18 mi S of Burlington
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.240, -102.280

The ASOS at the Burlington Airport (KITR) measured the 67 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274742, 1274743, 1274744.